Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 140, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 30, 1998, 8:22 PM MDT for Custer County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 30, 1998, 8:22 PM MDT (02:22 UTC)
- Expired
- Aug 30, 1998, 9:25 PM MDT
- In force
- 63 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Custer County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 8:27 PM MDT | Hail 0.75 | Westcliffe, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.4 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 4197 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
155 WUUS1 KPUB 310219 RRA SVRPUB COC027-310325- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 822 PM MDT SUN AUG 30 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CUSTER COUNTY IN SOUTHEASTERN COLORADO * UNTIL 925 PM MDT * AT 819 PM MDT...RADAR SHOWED A SEVERE STORM 3 MILES WEST OF WESTCLIFFE MOVING SOUTH AT 15 MPH. SOME LOCATIONS AFFECTED WILL BE ALONG AND WEST OF HIGHWAY 69 THROUGH 925 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. SR/SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:10 AM MDT, 17 hours 12 minutes earlier.
Area forecast discussion, Aug 30, 3:10 AM MDT, 17 hours 12 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 310 AM MDT SUN AUG 30 1998 MAIN CONCERN TODAY WILL BE SLOWLY INCREASING CHANCES OF POPS...ESPECIALLY WEST OF THE I-25 CORRIDOR TODAY. MAJORITY OF CWFA CURRENTLY PARTLY CLOUDY WITH SOME HIGH LEVEL MOSTLY CLOUDY CONDITIONS OVER PORTIONS OF NORTHERN SECTIONS. MODELS INDICATE UPPER HIGH TO CONTINUE TO RETROGRADE WEST OF CWFA DURING THE DAY WHILE A SURFACE HIGH BEGINS TO DEVELOP OVER NORTHERN PLAINS...WHICH WILL IMPACT CWFA ON MONDAY IN THE FORM OF INCREASED UPSLOPE FLOW...INCREASED MOISTURE AND INCREASED AFTERNOON/EVENING SHOWER AND THUNDERSTORM ACTIVITY. IN SHORTER TERM BUFKIT AND NTRANS ETA INDICATES PRECIPITABLE WATER VALUES TO REMAIN QUITE LOW TODAY BEFORE INCREASING NICELY ON MONDAY. BUFKIT FORECAST MODEL SOUNDINGS FOR PUEBLO ALSO INDICATE CAPES IN EXCESS OF 700 J/KG BY SUNDAY AFTERNOON BUT CINS REMAIN IN EXCESS OF 100. BY MONDAY AFTERNOON CAPES PROJECTED TO EXCEED 1000 J/KG IN THE I-25 CORRIDOR WITH CINS APPROACHING ZERO. FOR 1ST PERIOD WILL PAINT I-25 CORRIDOR AND POINTS WEST WITH ISOLATED MAINLY AFTERNOON/LATE AFTERNOON THUNDERSTORMS WHILE POINTS EAST POPS NIL. D MAXIMUM TEMPERATURES AROUND 1 CATEGORY HIGHER MAJORITY OF CWFA AS COMPARED TO SATURDAY AFTERNOON. "77"
In the hours before
Local storm report, Aug 30, 2:43 PM MDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
243 PM MDT SUN AUG 30 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0237 PM 6 W AGUILAR CO .5 INCH HAIL
08/30/98 LASANIMASLocal storm report, Aug 30, 2:43 PM MDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
243 PM MDT SUN AUG 30 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0237 PM 6 W AGUILAR CO .5 INCH HAIL
08/30/98 LASANIMASNearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.